Minnesota, 2022

Flash Flood and Hail in Minnesota, May 19 to 20, 2022

May 19 to 20, 2022 · NWS ARX · 23 events in 5 counties and zones

Two rounds of storms moved across southeast Minnesota on May 19th. The first occurred from late morning through the middle of the afternoon and produced primarily large hail across Mower and Olmsted Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$181,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two rounds of storms moved across southeast Minnesota on May 19th. The first occurred from late morning through the middle of the afternoon and produced primarily large hail across Mower and Olmsted Counties. The largest reported hail with this activity was ping pong ball sized near Lyle (Mower County), Adams (Mower County), south of Rochester (Olmsted County) and east of Rochester. The second round of storms also produced hail, although not as large as the earlier storms. The largest reported hail in the late afternoon was quarter sized north of Genoa (Olmsted County). A large tree, estimated to be four feet in diameter, was blown down near Whalan (Fillmore County). Flash flooding across eastern Winona County caused several mud slides, washouts and some cars were submerged in water. Winona County declared a state of emergency and the Governor of Minnesota authorized emergency assistance to help with the recovery.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 19, 5:42 AM CST, 5 hours 42 minutes earlier.

Area forecast discussion, May 19, 5:42 AM CST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
642 AM CDT Thu May 19 2022

.DISCUSSION...(Today through Wednesday)
Issued at 356 AM CDT Thu May 19 2022

Key Messages:

 - Severe storm chances this afternoon thru tonight

 - Cooler this weekend

Storms possible today and tonight:

Numerous severe storms are possible beginning this afternoon. Water
vapor imagery shows a trough located along the southern
Alberta/Saskatchewan border around 06Z this morning. This wave is
slated to slide southeast into North Dakota throughout the day
before riding the divergence in the left jet exit region to the
northeast into Ontario late tonight. Warm air advection in the
southwesterly flow will help temps rise into the mid 70s to low 80s
by the afternoon despite partly to mostly cloudy skies.

Dew points along and behind a warm front that will move northward
into the area have a 70-90% chance of reaching 60 degrees in
northeast Iowa, southeast Minnesota, and southwest into west-central
Wisconsin by 21Z (19.03 SREF). A stout cap at the surface will
inhibit surface-based storms and widespread convection until the
afternoon when increased daytime heating helps erode some of the
inhibition. When convection is realized, strong to severe storms
will likely develop rapidly just behind the warm front where
differential moisture advection, CAPE, and mechanical lifting are
all co-located. The main threat with these storms is large hail
thanks to very steep mid-level lapse rates and CAPE values around
2,000 J/kg (19.00 HREF mean). Tornadoes and damaging winds are
also possible with a 90+% chance of 0-6 KM bulk sheer exceeding 50
kts, especially if storms become surface based. Heavy rainfall is
expected if storms develop with some locations receiving over an
inch of rain, especially if training storms form along the warm
front.

The chance for strong to severe storms will continue into the
evening until the cold front traverses the forecast area tonight.
A linear band of storms could form along the cold front posing a
damaging wind threat.

One caveat to storm development that we will have to keep a close
eye on throughout the day is how much mixing is realized. The HRRR
is currently very aggressive with its mixing but has temperatures
climbing into the mid 80s in Rochester, which seems a little too
high. The RAP, on the other hand, does not exhibit much mixing but
afternoon highs only climb into the low 70s, likely too cold. A good
happy medium seems to be the 3km NAM which has afternoon temps in
the upper 70s and a mixed layer to around 800 mb. The NAM 3k CIN
values do not drop below 100 J/kg until 5 PM.

Weekend outlook:

Below average temperatures will return tomorrow behind the cold
front. Upper level troughing through the weekend will extend the
cooler temperatures, with highs in the 50's Saturday and Sunday for
most. A short wave brings precipitation chances to the area
Saturday, especially in northeast Iowa and Southwest Wisconsin.
Freeze headlines look increasingly likely Sunday night when clear
nighttime skies will help temperatures cool into the low 30s in
central Wisconsin and upper 30s elsewhere.

Looking ahead:

Mid level flow becomes more zonal at the start of next week helping
temperatures return to the 60s. There are periodic precipitation
chances throughout the week with pulses of wave energy passing
through the area. Model consensus is increasing in a deep upper
level trough sliding through around midweek.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 640 AM CDT Thu May 19 2022

A weather disturbance has pushed to the east with some patchy fog
early this morning.  This should quickly lift early this morning.
Southwest flow aloft combined with a weak weather disturbance may
touch off a few showers and thunderstorms this morning.  A better
chance for showers and thunderstorms this afternoon and tonight.
Since there remains some uncertainty in timing, will do best to
include a mention of showers/vcts and refine as needed. South winds
increase this afternoon and tonight, shifting to the northwest
later tonight. Did include low level wind shear tonight at KLSE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...KAA
AVIATION...Zapotocny
Hazardous weather outlook, May 19, 3:49 AM CST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
449 AM CDT Thu May 19 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
449 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are possible today into tonight. Large
hail is the primary threat with damaging winds, isolated
tornadoes, and heavy rainfall also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms could develop over northeast Iowa and southwest
Wisconsin on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today. Hail reports are
always appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The La Crosse radar (KARX), 149 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

17 hail, 3 heavy rain, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Mower

When
May 19, 11:24 AM CST
Where
Mower County, 1.71 mi NW of Lyle
Measured
1.5 in hail
Reported by
Public
Coordinates
43.520, -92.990

Ping pong ball sized hail was reported northwest of Lyle.

Hail, Mower

When
May 19, 11:29 AM CST
Where
Mower County, 2.94 mi NNE of Lyle
Measured
0.75 in hail
Reported by
Public
Coordinates
43.540, -92.950

Hail, Mower

When
May 19, 11:30 AM CST
Where
Mower County, 1.65 mi ENE of Lyle
Measured
1.25 in hail
Reported by
Post Office
Coordinates
43.510, -92.940

Half dollar sized hail fell in Lyle.

Heavy Rain, Winona

When
May 19, 11:34 AM CST to 9:56 PM CST
Where
Winona County, Stockton
Reported by
CoCoRaHS
Coordinates
44.030, -91.770

In Stockton, 3.54 inches of rain fell.

Heavy Rain, Winona

When
May 19, 11:34 AM CST to 9:54 PM CST
Where
Winona County, 0.99 mi W of Stockton
Reported by
CoCoRaHS
Coordinates
44.030, -91.790

Just west of Stockton, 3.41 inches of rain fell.

Heavy Rain, Winona

When
May 19, 11:40 AM CST to 10:04 PM CST
Where
Winona County, 1.21 mi SE of Winona
Reported by
Mesonet
Coordinates
44.040, -91.630

On the southeast side of Winona, 3.29 inches of rain fell.

Hail, Mower

When
May 19, 11:48 AM CST
Where
Mower County, 2.3 mi SSE of Adams
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
43.540, -92.710

Ping pong ball sized hail fell just south of Adams.

Hail, Olmsted

When
May 19, 12:33 PM CST
Where
Olmsted County, 3.14 mi SSW of Rochester
Measured
1 in hail
Reported by
Public
Coordinates
43.990, -92.500

Quarter sized hail was reported southwest of Rochester.

Hail, Olmsted

When
May 19, 12:34 PM CST
Where
Olmsted County, 2.03 mi SW of Rochester
Measured
1 in hail
Reported by
Public
Coordinates
44.010, -92.500

Quarter sized hail was reported southwest of Rochester.

Hail, Olmsted

When
May 19, 12:35 PM CST
Where
Olmsted County, 0.99 mi W of Rochester
Measured
0.75 in hail
Reported by
Public
Coordinates
44.030, -92.490

Hail, Olmsted

When
May 19, 12:36 PM CST
Where
Olmsted County, 1.7 mi NE of (Rst)rochester Muni
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
43.940, -92.480

Ping pong ball sized hail fell south of Rochester.

Hail, Olmsted

When
May 19, 12:37 PM CST
Where
Olmsted County, 3.6 mi NNE of (Rst)rochester Muni
Measured
1.25 in hail
Reported by
Public
Coordinates
43.970, -92.480

Half dollar sized hail was reported south of Rochester.

Hail, Olmsted

When
May 19, 12:37 PM CST
Where
Olmsted County, 3.24 mi SE of Rochester
Measured
0.75 in hail
Reported by
Public
Coordinates
44.000, -92.420

Hail, Olmsted

When
May 19, 12:37 PM CST
Where
Olmsted County, 2.87 mi SE of Rochester
Measured
1.5 in hail
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
44.000, -92.430

Ping pong sized hail fell east of Rochester. Several cars were damaged by the hail.

Hail, Olmsted

When
May 19, 12:40 PM CST
Where
Olmsted County, 2.84 mi WSW of Chester
Measured
1 in hail
Reported by
Public
Coordinates
43.980, -92.400

Quarter sized hail was reported east of Rochester.

Hail, Olmsted

When
May 19, 3:06 PM CST
Where
Olmsted County, 5.23 mi NNW of Genoa
Measured
1 in hail
Reported by
Public
Coordinates
44.190, -92.660

Quarter sized hail was reported northwest of Genoa.

Hail, Olmsted

When
May 19, 3:07 PM CST
Where
Olmsted County, 5.06 mi NNW of Genoa
Measured
0.88 in hail
Reported by
Public
Coordinates
44.190, -92.650

Hail, Olmsted

When
May 19, 6:37 PM CST
Where
Olmsted County, 2.55 mi NE of (Rst)rochester Muni
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.950, -92.470

Thunderstorm Wind, Fillmore

When
May 19, 6:45 PM CST
Where
Fillmore County, 2 mi E of Whalan
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.730, -91.890

A large tree, estimated to have a 4 foot diameter trunk, was blown down east of Whalan.

Hail, Houston

When
May 19, 7:35 PM CST
Where
Houston County, 2.04 mi SW of Hokah
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.750, -91.360

Half dollar sized hail fell near Hokah.

Hail, Winona

When
May 19, 7:42 PM CST
Where
Winona County, New Hartford
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.880, -91.480

Quarter sized hail fell in New Hartford.

Flash Flood, Winona

When
May 19, 9:45 PM CST to 11:45 PM CST
Where
Winona County, 1.44 mi E of Winona Muni Arpt to 2.94 mi WNW of Homer
Cause
Heavy Rain
Property damage
$150,000
Reported by
Public
Coordinates
44.079, -91.671

Runoff from heavy rains caused mud slides and washouts to occur in the area around Homer with the debris covering several roads. Some cars were submerged in the flood waters. A state of emergency was declared and the Governor of Minnesota authorized emergency assistance to help with the recovery.

Thunderstorm Wind, Olmsted

When
May 20, 12:59 AM CST
Where
Olmsted County, 1 mi W of Judge
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
43.900, -92.490

The automated weather observing equipment at the Rochester airport measured a 63 mph gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029277, 1029266, 1029265, 1030144, 1030145, 1030146, 1029274, 1029330, 1029334, 1029288, 1029285, 1029305, 1029331, 1029333, 1029332, 1029457, 1029456, 1029458, 1029461, 1029686, 1029684, 1029776, 1030495.